Jump to content

Advertisement

Scheduled Maintenance:

Please be aware that depressionforums will be down for a short period beginning from 02:00 EST (07:00 GMT) on Sunday 21st December for necessary maintenance. We apologise for the inconvenience and it should only take about 45 minutes.

  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Lexapro & Blood Sugar Levels


  • Please log in to reply
5 replies to this topic

#1 tealtastic

tealtastic

    Senior Member

    ID: 46370

  • Senior Member
  • PipPipPipPipPip
  • 540 posts
  • Gender:Female
  • Location:England

Posted 21 April 2010 - 04:41 PM

I've been getting a lot of the diabetes-like symptoms (i.e. signs of having very high/low blood sugar) over the past few weeks. I need to pee a lot, get really hungry & thirsty, feel really sleepy, weak, dizzy and shaky.

I was starting to wonder whether I had diabetes as my grandmother has type 2, but I don't think that's hereditary & in any case, I felt fine until I started Celexa/Lexapro. I'm almost certain this all started when I started the meds.

Since I switched from Celexa to Lexapro a month ago, the symptoms seem even more pronounced. I have zero energy now & can barely walk anywhere without having to sit down literally every 5-10 minutes. I get really weak and shaky really suddenly, as if I'm about to faint and have to get a drink. As soon as I drink, I feelfine again, but only for a short time.

Some would say I have hypochondriac tendencies, so it's possible I might be freaking out unnecessarily, but... I've just seen on the packet insert that diabetics should check get their docs to review their insulin as Lexapro is known to 'alter glaecemic control' :shocked: ....

Any ideas/suggestions anyone? Anyone had this? Did Lexapro turn out to be the cause? How worried should I be?

:wwww:

Edited by tealtastic, 21 April 2010 - 05:01 PM.

Love After Love


The time will come
when, with elation
you will greet yourself arriving
at your own door, in your own mirror
and each will smile at the other's welcome,

and say, sit here. Eat.
You will love again the stranger who was your self.
Give alcohol. Give bread. Give back your heart
to itself, to the stranger who has loved you

all your life, whom you ignored
for another, who knows you by heart.
Take down the love letters from the bookshelf,

the photographs, the desperate notes,
peel your own image from the mirror.
Sit. Feast on your life.


Derek Walcott
Posted ImagePosted Image

#2 Guest_iowa_*

Guest_iowa_*

    ID: 0

  • Guests

Posted 21 April 2010 - 07:58 PM

Hi tealtastic, If I were you, I would also be concerned about this, considering your family history. I think I would have it checked out.
Some of the symptoms you list are common side effects of Lexapro: extreme tiredness, dry mouth and dizziness. I think that maybe the concern with glycemic level is that a rare side effect is that Lexapro has been reported to cause high blood sugar.
Again, if I were you, I'd have it checked out.
iowa

#3 I_need_a_miracle

I_need_a_miracle

    Junior Member

    ID: 39456

  • Junior Member
  • PipPip
  • 113 posts
  • Location:Australia

Posted 26 April 2010 - 09:38 AM

On Lexapro 20 and then 30mgs, I would find that I felt like I had a really empty stomach and low blood sugar. I have a type 1 diabetic son and when I used his blood sugar monitor it said that my levels were fine ( BTW I am not a diabetic). Anyway this progressed to the point that when I did eat something, I would feel like I was going to pass out and my heart would pound like crazy. I went to the doctor and she found that my reflexes were hyper too. End result? she figured serotonin syndrome and has taken me off.
I am not saying you may have ss, Im not sure I did either. But it felt like Lex sent my metabolism into overdrive.
Now that Im off Lex, the symptoms have gone.

#4 misfit

misfit

    Silver Member

    ID: 669

  • Silver Member
  • PipPipPipPipPipPip
  • 935 posts
  • Gender:Female
  • Location:Canada

Posted 28 April 2010 - 11:56 AM

I found that I had a lot of blood sugar issues on different SSRIs. I was on Cirpalex/Lexapro for...hmm at least 3 years. I did have A LOT of blood sugar (hypoglycmeia) issues during that time. I had to eat breakfast as soon as I got up, and needed to eat snacks during the day. I would panic the moment I started to feel hungry if I didn't have food with me because I knew I would end up shaking, irritable, have difficulty concentrating, would get a massive headache and if it got really bad, faint. I have been on Cirpralex/Lexapro for about a month and a half now. I am finding the blood sugar issue isn't nearly as bad-However I started taking Adderall (for AD/HD) in October and it is known to significantly decrease people's appitites. I have lost about 15 lbs since October which for me is great because I needed to. I found before that I would need to eat every few hours because of my blood sugar. I could never just eat a salad for lunch because I would be starving within a few hours. I couldn't believe when I heard people say "I forgot to eat lunch". I was on 5mg of Cipralex/Lexapro when I started Adderall. I did notice then that I had less of an appitite and didn't get super hungry as easily. What I have found in the last month is I will realize that I have gone from eating just cereal (Cheerios) around 7:30am to 1pm without needing a snack. That is un heard of with me! So...I think maybe things are balancing themselves out.

I know it got so serious that I bought a blood-glucose monitor because I thought I may be developing diabetes. I remember a doctor one time saying that there is a link between hypoglycemia and SSRIs. My friend also has issues with it and is on Paxil.

Things you can do to help are:
1. Reduce your sugar intake -the more sugar you eat, the more you crave it, and it becomes a vicious cycle of swinging blood sugar levels.
2. Eat 6 smaller meals per day as opposed to 3 large ones. It will help keep your blood sugar levels stable.
3. Take Chromium supplements (or Chromium/Vanadium) as they are known to help balance your blood sugar levels. I still take them. They aren't expensive. Your local natural health store can help you.

Hope that helps,
Misfit
We are shaped by our thoughts; we become what we think. When the mind is pure, joy follows like a shadow that never leaves-Buddha

#5 tealtastic

tealtastic

    Senior Member

    ID: 46370

  • Senior Member
  • PipPipPipPipPip
  • 540 posts
  • Gender:Female
  • Location:England

Posted 29 April 2010 - 03:18 PM

Hi everyone,

Just wanted to thank you all for your replies, they were really helpful.

Unfortunately, it hasn't got any better. I went to my GP & told her about this & she completely dismissed it (as unrelated to diabetes or Lexapro). I've done some more reading on Lex & the metabolism & discovered Lexapro is known to interfere with the metabolism & blood sugars so I'm sure I'm right that Lex is the cause. Your responses have now confirmed it. I'm going to print this off along with some of the info I found & show it to my GP.

I don't know when I'll get to see my new pdoc but I've got a horrible feeling my body really doesn't like Lexapro & I need to come off this drug... :shocked:
As well as the blood sugar thing, my eyes have been looking & feeling very odd for weeks now; I already have a very rare eye disorder & my mum says since I've been on Celexa/Lexapro my eyes have looked really weird & starey. I know my eyes feel like they're bulging and staring- especially the left eye- like it's too big for its socket. I've been having a bit of trouble focusing on things too, especially in the mornings. I'm getting a lot of pain in my left eye (which comes and goes) but both eyes are very dry & irritated (my optician even commented on it). Now mum says my 'special' eye (the left one) looks bigger than my normal eye too so there's definitely something odd going on.

:wwww: Stupid Lex!
Love After Love


The time will come
when, with elation
you will greet yourself arriving
at your own door, in your own mirror
and each will smile at the other's welcome,

and say, sit here. Eat.
You will love again the stranger who was your self.
Give alcohol. Give bread. Give back your heart
to itself, to the stranger who has loved you

all your life, whom you ignored
for another, who knows you by heart.
Take down the love letters from the bookshelf,

the photographs, the desperate notes,
peel your own image from the mirror.
Sit. Feast on your life.


Derek Walcott
Posted ImagePosted Image

#6 ocarina

ocarina

    Silver Member

    ID: 40494

  • Silver Member
  • PipPipPipPipPipPip
  • 721 posts
  • Gender:Female
  • Location:Midwest, US

Posted 17 November 2010 - 11:01 PM

This is an older thread but I'm going to be looking into this topic more. I also feel that Lex is messing with my blood sugar control. I'll update if I figure anything else out about this topic...
Melancholic depression, 3 severe episodes, feel pretty good in between episodes though. Currently on 2.5 mg/day Lexapro and supplementing with fish oil, vitamins, tyrosine, exercise and light box. Whew!

Any advice I offer is just that - advice and opinions. I have no degrees that are at all related to the medical field.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users